Alert archive / North Dakota / High Wind Warnings in 2006

High Wind Warning 1, NWS Bismarck, ND

April 18, 200613 counties in North Dakota

NWS Bismarck, ND issued this high wind warning at Apr 18, 2006, 3:42 AM MDT for 13 counties in North Dakota. It took effect at Apr 18, 2006, 6:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 3:42 AM MDT (09:42 UTC)
In effect from
Apr 18, 2006, 6:00 AM MDT
Expired
Apr 18, 2006, 2:11 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 180942
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT TUE APR 18 2006

...WINDY WEATHER FOR WESTERN NORTH DAKOTA TODAY AND TONIGHT...

.A POWERFUL SPRING STORM WILL PUSH A LOW PRESSURE SYSTEM INTO
CENTRAL NORTH DAKOTA THIS MORNING AND AFTERNOON. THE ASSOCIATED
COLD FRONT AND STRONG PRESSURE GRADIENT WILL BRING GUSTY NORTH
WINDS TO FAR WESTERN NORTH DAKOTA TODAY. NORTH WINDS OF 35 TO 45
MPH WITH GUSTS TO NEAR 60 MPH ARE EXPECTED. WINDS ARE EXPECTED TO
DIMINISH BY THIS EVENING...BUT WILL REMAIN BREEZY OVER THE NEXT
48 HOURS.

WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING
DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION OR DELAY TRAVEL.

NDZ001-009-017-031-032-040-043-181745-
/O.UPG.KBIS.WI.Y.0006.060418T1200Z-060419T0000Z/
/O.NEW.KBIS.HW.W.0001.060418T1200Z-060418T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
BEACH...MEDORA...MARMARTH...BOWMAN
442 AM CDT TUE APR 18 2006 /342 AM MDT TUE APR 18 2006/

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

A SPRING STORM WILL PUSH A LOW PRESSURE SYSTEM INTO CENTRAL NORTH
DAKOTA ON TUESDAY. THE ASSOCIATED COLD FRONT AND STRONG PRESSURE
GRADIENT WILL BRING GUSTY NORTH WINDS TO FAR WESTERN NORTH DAKOTA
ON TUESDAY. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH
ARE EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ002-010-018-033-041-044-181745-
/O.UPG.KBIS.WI.Y.0006.060418T1200Z-060419T0000Z/
/O.NEW.KBIS.HW.W.0001.060418T1200Z-060419T0300Z/
BURKE-MOUNTRAIL-DUNN-STARK-HETTINGER-ADAMS-
INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...KILLDEER...
DICKINSON...MOTT...HETTINGER
442 AM CDT TUE APR 18 2006 /342 AM MDT TUE APR 18 2006/

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

A SPRING STORM WILL PUSH A LOW PRESSURE SYSTEM INTO CENTRAL NORTH
DAKOTA ON TUESDAY. THE ASSOCIATED COLD FRONT AND STRONG PRESSURE
GRADIENT WILL BRING GUSTY NORTH WINDS TO FAR WESTERN NORTH DAKOTA
ON TUESDAY. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH
ARE EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NH
2 follow-up statements
000 
WWUS73 KBIS 181749
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1249 PM CDT TUE APR 18 2006

...WINDY WEATHER FOR WESTERN NORTH DAKOTA TODAY AND TONIGHT...

.A POWERFUL SPRING STORM WILL PUSH A LOW PRESSURE SYSTEM INTO
CENTRAL NORTH DAKOTA. THE ASSOCIATED COLD FRONT AND STRONG
PRESSURE GRADIENT WILL BRING GUSTY NORTH WINDS TO FAR WESTERN
NORTH DAKOTA TODAY. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR
60 MPH ARE EXPECTED. WINDS ARE EXPECTED TO DIMINISH BY THIS
EVENING...BUT WILL REMAIN BREEZY OVER THE NEXT 48 HOURS.

WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING
DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION OR DELAY TRAVEL.

NDZ001-009-017-031-032-040-043-181900-
/O.EXP.KBIS.HW.W.0001.000000T0000Z-060418T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
BEACH...MEDORA...MARMARTH...BOWMAN
1249 PM CDT TUE APR 18 2006 /1149 AM MDT TUE APR 18 2006/

...HIGH WIND WARNING WILL EXPIRE AT 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 1 PM CDT /NOON MDT/ THIS
AFTERNOON. THIS HAS BEEN REPLACED BY A WINTER STORM WARNING. GUSTY
WINDS AND SNOW ARE EXPECTED.

$$

NDZ002-010-018-033-041-044-182300-
/O.CON.KBIS.HW.W.0001.000000T0000Z-060419T0300Z/
BURKE-MOUNTRAIL-DUNN-STARK-HETTINGER-ADAMS-
INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...KILLDEER...
DICKINSON...MOTT...HETTINGER
1249 PM CDT TUE APR 18 2006 /1149 AM MDT TUE APR 18 2006/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING. 

A SPRING STORM WILL PUSH A LOW PRESSURE SYSTEM INTO CENTRAL NORTH
DAKOTA. THE ASSOCIATED COLD FRONT AND STRONG PRESSURE GRADIENT
WILL BRING GUSTY NORTH WINDS TO FAR WESTERN NORTH DAKOTA ON
TUESDAY. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH ARE
EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
JF
000 
WWUS73 KBIS 182011
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT TUE APR 18 2006

...HIGH WIND WARNING CANCELLED...

.WINDS HAVE DIMINISHED SOMEWHAT ACROSS WESTERN NORTH DAKOTA...BUT
WILL REMAIN GUSTY THROUGH THE NIGHT. THE WIND WARNING HAS BEEN
REPLACED WITH WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES.
TRAVELERS WILL NEED TO USE CAUTION.

NDZ002-010-018-033-041-044-182115-
/O.CAN.KBIS.HW.W.0001.000000T0000Z-060419T0300Z/
BURKE-MOUNTRAIL-DUNN-STARK-HETTINGER-ADAMS-
INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...KILLDEER...
DICKINSON...MOTT...HETTINGER
311 PM CDT TUE APR 18 2006 /211 PM MDT TUE APR 18 2006/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE HIGH
WIND WARNING.

WINDS HAVE DIMINISHED SOMEWHAT ACROSS WESTERN NORTH DAKOTA...BUT
WILL REMAIN GUSTY THROUGH THE NIGHT. THE WIND WARNING HAS BEEN
REPLACED WITH WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES.
TRAVELERS WILL NEED TO USE CAUTION.

$$
JF

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Apr 18, 2:21 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 18, 2:21 AM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
321 AM CDT TUE APR 18 2006

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MAIN FORECAST HIGHLIGHT/CONCERN IN THE SHORT TERM WILL BE A STRONG
SPRING STORM SYSTEM SET TO DOMINATE THE WEATHER THROUGH THURSDAY.
MAIN CHALLENGES WITH THIS EVENT WILL BE QPF/SNOW AMOUNTS AND STRONG
WINDS TODAY AND THIS EVENING.

CURRENTLY...BROAD UPPER LEVEL TROUGH MOVING OVER THE NORTHERN
ROCKIES WITH A SURFACE TROUGH EXTENDING FROM THE SOUTHERN PLAINS TO
THE NORTHERN PLAINS REGION. WIDESPREAD RAIN SHOWERS WEST ALONG THE
TROUGH LINE WITH A FEW EMBEDDED THUNDERSTORMS SOUTHWEST AND SOUTH
CENTRAL.

BROAD UPPER LEVEL TROUGH WILL DEVELOP INTO A CLOSED LOW AND MOVE
OVER THE NORTHERN PLAINS LATER THIS MORNING AND AFTERNOON. MODELS
SHOW THE SURFACE TROUGH DEVELOPING INTO TWO SEPARATE LOW PRESSURE
SYSTEMS WITH THE STRONGER OF THE TWO DEVELOPING OVER THE FORECAST
AREA UNDER THE UPPER LOW THIS MORNING AND AFTERNOON. SYSTEM THEN
STALLS OVER THE REGION THROUGH WED NIGHT BRINGING A CONTINUED THREAT
OF RAIN MIXED WITH SOME SNOW AT TIMES CENTRAL AND EAST...WITH MORE
SNOW WEST AS COOLER AIR IS PULLED IN. BEST CHANCE FOR PRECIP IS
LOOKING TO BE WEST AND NORTH ATTM.

MAIN IMMEDIATE CONCERN WILL BE STRONG NORTH TO NORTHWESTERLY WINDS
STRENGTHENING ACROSS THE WEST THIS MORNING AND CONTINUING INTO THE
AFTERNOON HOURS. 850H ANALYSIS OVER THIS AREA SHOWING 50-70KT WINDS
AT 15Z. WILL NEED SOME SORT OF WIND HIGHLIGHT EARLY ON...CURRENTLY
HAVE A WIND ADVISORY IN EFFECT. WITH PRECIPITATION EXPECTED OVER THE
WEST...THINK THERE IS A GOOD CHANCE FOR STRONGER THAN EARLIER
ANTICIPATED WINDS TO MIX DOWN SO WILL REPLACE THE ADVISORY WITH A
WARNING. MODEL SOUNDINGS ARE QUICK TO COOL THE ATMOSPHERE FOR ALL
SNOW BY 18Z ACROSS THE FAR WESTERN COUNTIES AND NEW HPC SNOW
GRAPHICS CONTINUE TO HIT THIS AREA HARD WITH 8-16 INCHES SIMULATED
THROUGH 12Z THURS. HOW MUCH OF THIS WILL BE ACCUMULATION REMAINS
UNCERTAIN. THIS MAKES FOR COMPLICATED HEADLINES. DECIDED TO GO WITH
A HIGH WIND WARNING THROUGH 18Z...THEN TRANSITION TO A WINTER STORM
WARNING ACROSS THE FAR WESTERN COUNTIES BORDERING MONTANA AS WET
SNOWFALL AND WINDS WILL MAKE FOR NASTY CONDITIONS...BUT KEEPING A
LINE OF COUNTIES HWW THROUGH 03Z AND A WINTER STORM WATCH 0Z WED-0Z
THURS.

SYSTEM BEGINS TO WEAKEN AND MOVE EAST THURSDAY ENDING PRECIPITATION
WEST TO EAST AND TEMPERATURES RETURNING TO MORE SEASONAL TO ABOVE
SEASONAL VALUES.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...
EXITING UPPER LOW BY FRIDAY WILL LEAVE THE WEEKEND DRY WITH AND NEAR
NORMAL TEMPERATURES. UPPER TROUGH OVER WESTERN US WILL BE SLOW TO
MOVE TO THE CENTRAL PLAINS. BUT WILL ADD A SLIGHT CHC FOR
THUNDERSTORMS FOR TUESDAY AS NEXT SYSTEM BRUSHES WRN ND. HOWEVER
EASTWARD PROGRESSION WILL BE LIMITED DUE TO WEAK BLOCKING FROM
PREVIOUS SYSTEM NOW OVER THE NE US.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 1 PM
CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001-NDZ009-NDZ017-NDZ031-
NDZ032-NDZ040-NDZ043.

WINTER STORM WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NDZ001-NDZ009-NDZ017-NDZ031-
NDZ032-NDZ040-NDZ043.

HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 10 PM
CDT /9 PM MDT/ THIS EVENING FOR NDZ002-NDZ010-NDZ018-NDZ033-
NDZ041-NDZ044.

WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
FOR NDZ002-NDZ010-NDZ018-NDZ033-NDZ041-NDZ044.

&&

NH/WAA
Hazardous weather outlook, Apr 17, 2:24 PM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON APR 17 2006

NDZ001-002-009-010-017-018-031>033-040-041-043-044-182030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH
NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT TUESDAY...AND A WINTER STORM WATCH IS
IN EFFECT FOR TUESDAY NIGHT AND WEDNESDAY. RAIN WILL DEVELOP
TONIGHT...BECOME MIXED WITH SNOW TUESDAY MORNING...THEN CHANGE TO
SNOW TUESDAY AFTERNOON. THE SNOW WILL CONTINUE THROUGH TUESDAY
NIGHT AND INTO WEDNESDAY. SNOW ACCUMULATIONS COULD REACH 5 INCHES
OR MORE IN SOME AREAS. IN ADDITION TO THE SNOW...STRONG NORTH TO
NORTHWEST WINDS WILL DEVELOP ON TUESDAY AND CONTINUE THROUGH
WEDNESDAY. THE COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE
HAZARDOUS CONDITIONS. TRAVELERS SHOULD BE PREPARED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-182030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:39 PM MDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Apr 18, 4:18 AM MDTWinter Storm WarningBISAdams, Billings, Bowman, Divide, Golden Valley, McKenzie and 2 more39 hr
Apr 18, 2:26 PM MDTWinter Weather AdvisoryBISBurke, Divide, Dunn, Hettinger, Mountrail, Stark and 1 more18 hr

Nearby

High Wind Warnings in North Dakota, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.